IM Board Review

A 72-year-old man with a purpuric rash

Author and Disclosure Information

 

References

A 72-year-old man whose medical history includes diabetes mellitus, hypertension, coronary artery disease, aortic valve replacement, atrial fibrillation, and chronic obstructive pulmonary disease was in his usual state of health until 2 weeks ago, when he developed a purpuric rash on his legs. His physician started him on prednisone 40 mg daily for the rash; however, 1 week later he presented to a hospital emergency room when his family found him confused and diaphoretic.

In the emergency room, he was found to be hypoglycemic, with a serum glucose level of 40 mg/dL, which was promptly treated. His mental status improved partially. In the hospital, the rash worsened and progressed upwards to his trunk and upper extremities. He was transferred to our institution for further workup and management.

A review of systems reveals occasional epistaxis in the summer, recent fatigue, cough, and shortness of breath on exertion. His medications at the time of transfer include warfarin (Coumadin), amlodipine (Norvasc), insulin, ipratropium and albuterol (Combivent) inhalers, and prednisone 40 mg daily. He has not undergone surgery recently.

PHYSICAL EXAMINATION

He is alert and oriented to person but not to time and place.

Vital signs. Oral temperature 101.1°F (38.4°C), pulse rate 108, blood pressure 108/79 mm/Hg, respiratory rate 22, oxygen saturation 93% by pulse oximetry on room air, weight 94 kg (207 lb).

Head, eyes, ears, nose, and throat. No pallor or icterus, pupils are equally reactive, nasal mucosa not inflamed or ulcerated, mucous membranes moist, no sinus tenderness.

Neck. No jugular venous distention and no cervical lymphadenopathy.

Cardiovascular. Tachycardia, irregularly irregular rhythm, prosthetic valve sounds, no murmurs, rubs, or gallops.

Respiratory. Bibasal crackles (right side more than the left). No wheezing.

Abdomen. Soft, nontender, nondistended, no palpable organomegaly, bowel sounds normal.

Extremities. No edema, good peripheral pulses.

Figure 1. Diffuse, nonblanching, petechial-purpuric rash with scaling on both legs and extending up to the abdomen, flanks, chest, and both arms.

Skin. Diffuse, nonblanching, petechial-purpuric rash (Figure 1) with scaling on both legs and extending up to the abdomen, flanks, chest, and both arms.

Neurologic. No focal deficits noted.

Lymphatic. No enlarged lymph nodes.

Musculoskeletal. Traumatic right second distal interphalangeal amputation. Otherwise, no joint abnormality or restriction of movement.

Initial laboratory values:

  • White blood cell count 15.78 × 109/L (normal 4.5–11.0)
  • Absolute neutrophil count 13.3 × 109/L (4.0–11.0)
  • Hemoglobin 13.3 g/dL (13.5–17.5)
  • Platelet count 133 × 109/L (150–400)
  • International normalized ratio (INR) 1.8
  • Sodium 136 mmol/L (135–146)
  • Potassium 4.6 mmol/L (3.5–5.0)
  • Blood urea nitrogen 31 mg/dL (10–25)
  • Creatinine 1.6 mg/dL (0.70–1.40)
  • Glucose 62 mg/dL (65–100)
  • Bicarbonate 23 mmol/L (23–32)
  • Albumin 2.5 g/dL (3.5–5.0)
  • Total protein 4.6 g/dL (6.0–8.4)
  • Bilirubin 1.2 mg/dL (0.0–1.5)
  • Aspartate aminotransferase 41 U/L (7–40)
  • Alanine aminotransferase 74 U/L (5–50)
  • Alkaline phosphatase 55 U/L (40–150)
  • C-reactive protein 9.9 mg/dL (0.0–1.0).

Other studies

Electrocardiography shows atrial fibrillation and left ventricular hypertrophy, but no acute changes.

Computed tomography (CT) of the head shows no evidence of hemorrhage or infarction.

Blood cultures are sent at the time of hospital admission.

WHICH TEST IS NEXT?

1. Which is the most appropriate next step for this patient?

  • Urinalysis
  • CT of the chest
  • Echocardiography
  • Skin biopsy

The rash in Figure 1 is palpable purpura, which strongly suggests small-vessel cutaneous vasculitis, a condition that can occur in a broad range of settings. An underlying cause is identified in over 70% of cases. Cutaneous vasculitis may herald a primary small-vessel systemic vasculitis such as Wegener granulomatosis, microscopic polyangiitis, or Henoch-Schönlein purpura. It can also be secondary to a spectrum of underlying triggers or diseases that include medications, infections, malignancies such as lymphoproliferative disorders, cryoglobulinemia secondary to hepatitis C viral infection, and connective tissue diseases such as rheumatoid arthritis and systemic lupus erythematosus.

Infective endocarditis is associated with a secondary form of vasculitis and is a strong possibility in this patient, who has a prosthetic aortic valve, fever, and a high white blood cell count.

Thrombocytopenia should also prompt an assessment for any drugs the patient is taking that affect platelet function. However, thrombocytopenia typically results in nonpalpable purpura.

Idiopathic isolated cutaneous vasculitis, in which no underlying cause for the cutaneous vasculitis can be identified, is the diagnosis in less than 30% of cases.

A vasculitic disease process can involve multiple sites, which may be asymptomatic on presentation. Identifying these sites is important, not only to establish the diagnosis, but also to detect potentially life-threatening complications early.

Thus, in this patient, urinalysis should be done promptly to check for active sediment consisting of red cell casts, which would suggest renal involvement (glomerulonephritis). Also, a rising blood pressure and creatinine would point to renal involvement and warrant more aggressive initial therapy.

Chest radiography should be done to rule out pulmonary infiltrates, septic emboli, nodules, or cavities that could represent vasculitic or infectious involvement of the lungs. CT of the chest may be needed to further characterize abnormalities on chest radiography.

Echocardiography should certainly be pursued as part of the workup for endocarditis, but urinalysis is of the utmost importance in this patient at this point.

More diagnostic information is needed before considering skin biopsy.

Pages

Next Article: